Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 294, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Nov 30, 1997, 4:05 PM EST for Washington County, Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 30, 1997, 4:05 PM EST (21:05 UTC)
- Expired
- Nov 30, 1997, 4:30 PM EST
- In force
- 25 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Washington County, TN
The radar
The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 30, 4:20 PM EST | Hail 0.75 | Johnson City, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 302107 SVRMRX TNC179-302130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 405 PM EST SUN NOV 30 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...WASHINGTON COUNTY AT 405 PM EST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST TO THE NORTHWEST OF JONESBORO. THIS STORM WAS MOVING TO THE EAST AT 20 MILES AN HOUR. THIS STORM LIKELY CONTAINS LARGE HAIL AND STRONG WINDS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 1:57 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Nov 30, 1:57 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 200 PM EST SUN NOV 30 1997 AFTER COORD WITH SPC...DECIDED A WATCH IS IN ORDER LATE THIS AFTN/EVE FOR A GOOD CHUNK OF EAST TN. AS STATED EARLIER IN THE ATO THE MAIN THREAT WL BE LARGE HAIL DUE TO THE LOW WBZ HEIGHTS AND VERY COLD AIR ALOFT. THE UPR LOW WL CONTINUE TO TRACK JUST SOUTH OF EAST TNT REACHING NE AL/NW GA BY 00Z AND THE SC COAST BY 12Z MON. THUS RAPID CHANGES ARE ANTICIPATED TNT AND EARLY MON. AFTER THIS EVE'S CONVECTION THE CHC FOR MORE STRATIFORM RAIN WL INCREASE LATE TNT AS THE MID/UPR LVL DEFORMATION ZONE MOVES ACROSS THE CWA AND EXITS BY THE MORNING. ANOTHER THIRD AREA OF PCPN IS CURRENTLY PIVOTING THROUGH CNTRL EAST TN AND HEADING TWDS NE TN AND SW VA. THIS IS IN ASSCTN WITH THE OCCLD FNT. INSTEAD OF GETTING TOO FANCY WITH THE TIMING OF THESE THREE SEPARATE AREAS OF PCPN I WOULD JUST GO WITH LKLY POPS FOR ALL ZONES TNT. RAPID CLEARING EXCEPT ACROSS SW VA AND EXTREME NE TN WL TAKE PLACE ON MON AS THE MAIN COLD FNT BLASTS THROUGH. WINDS WL BE QUITE BREEZY BEHIND THE FNT. WOULD CONTINUE TO MENTION THIS IN ALL THE ZONES. TRANQUIL AND DRY WX WL BE THE RULE FOR THE REMAINDER OF THE FTCST PD. OVERALL I PREFER THE FAN NOS THROUGHOUT. MB
In the hours before
Special weather statement, Nov 30, 10:18 AM EST, 5 hours 47 minutes before
NCZ060-061-TNZ012>016-034>043-066>074-083>087-099>102-010000- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 1017 AM EST SUN NOV 30 1997 A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS MOST OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. THE SLIGHT RISK AREA IS GENERALLY ALONG AND TO THE SOUTH OF A GREENEVILLE TENNESSEE TO TAZEWELL TO JAMESTOWN LINE. AN UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA BY LATE AFTERNOON AND EVENING. THIS AREA OF LOW PRESSURE IN COMBINATION WITH LOW LEVEL MOISTURE AND SOME DAYTIME HEATING WILL MAKE THE ATMOSPHERE UNSTABLE BY LATE THIS AFTERNOON AND EVENING ACROSS THE SLIGHT RISK AREA. AS A RESULT SCATTERED THUNDERSTORMS WILL BE POSSIBLE. A FEW OF THESE COULD BE SEVERE. THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL. EMERGENCY MANAGERS AND SPOTTER OFFICIALS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING. PLEASE STAY TUNED FOR ANY LATER STATEMENTS OR POSSIBLE WARNINGS. MB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 4:20 PM EST | Severe Thunderstorm Warning | MRX | Hamilton | 25 min |
| Nov 30, 4:37 PM EST | Severe Thunderstorm Warning | MRX | Carter | 38 min |
| Nov 30, 4:41 PM EST | Severe Thunderstorm Warning | MRX | Rhea | 49 min |
| Nov 30, 4:45 PM EST | Severe Thunderstorm Warning | MRX | Cumberland | 60 min |
| Nov 30, 5:29 PM EST | Severe Thunderstorm Warning | MRX | Rhea | 46 min |
| Nov 30, 5:38 PM EST | Severe Thunderstorm Warning | MRX | Roane | 52 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.